Washington, 2010

Heavy Snow in Washington, December 13 to 15, 2010

December 13 to 15, 2010 · NWS PQR · 1 event in 1 county or zone

A strong Pacific cold front moved through the Cascades bringing heavy precipitation and dramatically lowering snow levels.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front moved through the Cascades bringing heavy precipitation and dramatically lowering snow levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 13, 2:15 PM PST, 5 hours 45 minutes earlier.

Area forecast discussion, Dec 13, 2:15 PM PST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
215 PM PST MON DEC 13 2010

.SYNOPSIS...A VIGOROUS COLD FRONT SLOWLY MOVES ACROSS THE FORECAST
AREA LATER TONIGHT THROUGH TUE MORNING. STRONG OROGRAPHIC FLOW WILL
RESULT IN SIGNIFICANT SNOWFALL ACCUMULATIONS FOR THE CASCADES
OVERNIGHT THROUGH TUE NIGHT. THE FORECAST AREA WILL REMAIN ON THE
COLD SIDE OF THE JET TUE NIGHT AND WED WITH A COUPLE MORE IMPULSES
TRAVERSING THE DISTRICT. LONGER RANGE MODELS CONTINUE TO HINT AT A
DRIER TREND FOR THURSDAY AS OFFSHORE FLOW DEVELOPS.

&&

.SHORT TERM...NWS DOPPLER RADAR SHOWS SHOWERS SPREADING ACROSS THE
REGION...AS THE SLOW MOVING COLD FRONT PUSHES ONSHORE EAST TO
SOUTHEAST THIS AFTERNOON. TEMPERATURES SEEM TO HAVE HALTED IN THE MID
TO UPPER 50S ACROSS THE VALLEY...AND WILL LIKELY REMAIN SO FOR THE
REMAINDER OF TODAY. EXPECT BRIEF HEAVY SHOWERS TO SLIGHTLY EASE AS
THE REGION BECOMES IN BETWEEN SYSTEMS BY THIS EVENING. THIS ALLOWS
FAIRLY QUIET WEATHER TO DOMINATE AHEAD OF THE NEXT FRONTAL PASSAGE.

THE NEXT COLD FRONT IS DEVELOPING JUST OFF THE COASTAL WATERS. THIS
WILL BE A RATHER ENERGETIC FRONT WITH A MUCH COLDER AIR MASS BEHIND
IT. THIS PARTICULAR FRONT IS BEING STRENGTHENED BY A STRONG JET
STREAM WRAPPING ITSELF AROUND THE PARENT LOW IN THE GULF OF ALASKA.
EXPECT THE FRONT TO REACH THE COAST AROUND MIDNIGHT TONIGHT. THIS
WILL BE A FAST-MOVER...REACHING THE CASCADES SHORTLY AFTER MOVING
ONSHORE OVERNIGHT.

AS PREVIOUSLY STATED...STRONG OROGRAPHIC FLOW WILL ENHANCE
SIGNIFICANT SNOWFALL AMOUNTS AT THE HIGHER ELEVATIONS THROUGH TUE
NIGHT. MODELS REMAIN CONSISTENT IN SHOWING THE HEAVIEST PRECIPITATION
OCCURRING ALONG THE COAST RANGE AND CASCADES THROUGH EARLY TUE
MORNING. QPF AMOUNTS WILL RANGE FROM 1.5 INCHES IN THE COAST
RANGE...TO 1.25 INCHES IN THE CASCADES THROUGH 12Z TUE. THROUGHOUT
THE VALLEY AND ALONG THE COAST...EXPECT ABOUT THREE QUARTERS OF AN
INCH TO ONE INCH OF RAINFALL FOR THE NEXT 24 HOURS.

INITIALLY...SNOW LEVELS WILL REMAIN ABOVE PASSES THROUGH EARLY THIS
EVENING...BUT WILL DROP TO NEAR PASS LEVELS BY 12Z TUE. BY TUE
AFTERNOON SNOW LEVELS FLIRT AROUND 2000 FT AND POSSIBLY LOWER THROUGH
TUE NIGHT. THE TIMING OF THE WINTER STORM WARNING FOR SNOW IN THE
SOUTH WASHINGTON...NORTH OREGON...AND LANE COUNTY CASCADES REMAINS
FROM LATE TONIGHT THROUGH TUE NIGHT. DURING THIS TIME... EXPECT THE
HEAVIEST SNOW AMOUNTS...ESPECIALLY IN THE NORTH OREGON CASCADES. HAVE
ALSO ISSUED A WINTER WEATHER ADVISORY FOR THE OREGON COAST RANGE AND
THE OREGON CASCADE FOOTHILLS FROM EARLY TUE MORNING THROUGH TUE
NIGHT...GIVEN LOWER SNOW LEVELS AND HEAVY SNOWFALL AMOUNTS. HAVE KEPT
POP AMOUNTS ONLY SLIGHTLY LOWER THAN CLIMATOLOGY FOR WED AND WED
NIGHT AS MORE WEAK SHORTWAVES SWEEP ACROSS THE DISTRICT. BROAD LOW
PRESSURE DEVELOPS IN THE GULF OF ALASKA THURSDAY...MEANWHILE COLD
HIGH PRESSURE WILL LINGER EAST OF THE CASCADES. THIS WILL BRING
INCREASING OFFSHORE FLOW TO THE DISTRICT WITH BRISK EAST WINDS
RETURNING TO THE GORGE BY THU. LR/WEAGLE

.LONG TERM...MODELS HAVE CONSISTENTLY SHOWN THE NEXT STRONG UPPER LOW
CHURNING IN THE GULF OF ALASKA. THE ASSOCIATED FRONT APPROACHES THE
COASTAL WATERS...AS COLD HIGH PRESSURE BUILDS OVER THE CWA. THIS COLD
POOL ALOFT SETTLES OVER THE PACIFIC NORTHWEST TOWARDS THE END OF THE
WEEK. WHILE FINER DETAILS OF MODELS VARY...THE GFS/ECMWF/GEM ALL HAVE
SOME VARIATION OF A STRONG LOW APPROACHING US FROM THE SOUTHWEST FRI
AND ANOTHER EARLY SAT. THIS PATTERN WOULD SUGGEST
WINTRY PRECIPITATION AT LEAST IN THE GORGE...AND AN OUTSIDE CHANCE
OF WINTRY PRECIPITATION IN PORTIONS OF THE INTERIOR LOWLANDS. WILL BE
HOLDING OFF ON MENTIONING THIS IN THE FORECAST...BUT IT WILL BE
SOMETHING TO KEEP AN EYE ON THE NEXT FEW DAYS AS IT DOES SHOW SOME
POTENTIAL TO CAUSE SOME PROBLEMS AT LEAST FOR THE GORGE AND HOOD
RIVER VALLEY. LR/WEAGLE

&&

.AVIATION...SCATTERED SHOWERS...WITH PLENTY OF MVFR CIGS AROUND THE
REGION. WORST CONDITIONS CONTINUE ALONG THE COAST AND INTO THE FAR N
INTERIOR. WILL SEE CONDITIONS IMPROVE LATER THIS AFTERNOON...WITH
MOSTLY VFR ACROSS THE AREA FOR THIS AFTERNOON. WILL CONT TO BE
SHOWERY WITH LOCALIZED MVFR CIGS UNDER AND NEAR THESE SHOWERS INTO
THIS EVENING. THE NEXT FRONT ARRIVING LATER THIS EVENING WILL SPREAD
MVFR IN CLOUDS AND RAIN BACK INTO THE REGION AFTER 04Z.

KPDX AND APPROACHES...MVFR TO CONTINUE THIS AFTERNOON. STILL
EXPECTING A SLOW IMPROVEMENT TO MOSTLY VFR BETWEEN 23Z AND 01Z.
CONDITIONS WILL REMAIN VFR THIS EVENING BEFORE DROPPING BACK TO MVFR
AFTER 05Z AS LOWER CLOUDS AND RAIN ARRIVES.    ROCKEY.
&&

.MARINE...WINDS ON THE BENIGN SIDE AT THE MOMENT...WITH SEAS AROUND
8 FT. WINDS BEGINNING TO INCREASE OVER THE OUTER WATERS. S TO SE
WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON AND EVENING AS THE
NEXT FRONT APPROACHES. GALE WARNING STILL LOOKS GOOD FOR TONIGHT.
FRONT PUSHES ONSHORE EARLY TUE AM...SO WINDS WILL BACK OFF AND TURN
MORE SW TO W BEHIND THE FRONT. SEAS ALSO RISE AGAIN LATER THIS
EVENING WITH SEAS CLIMBING BACK TO 13 TO 16 FT TONIGHT...AND HOLDING
AT 15 TO 17 FT TUE AND TUE NIGHT.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FOR TONIGHT THROUGH TUE EVENING FOR THE
	 OREGON CASCADES OF NORTH OREGON AND LANE COUNTY.
     WINTER WEATHER ADVISORY ABOVE 1500 FT EARLY TUE MORNING THROUGH
	TUE EVENING FOR THE NORTH AND CENTRAL OREGON COAST RANGE...
       AS WELL AS FOR THE CASCADE FOOTHILLS OF NORTH OREGON AND
      LANE COUNTY.

WA...WINTER STORM WARNING FOR TONIGHT THROUGH TUE NIGHT FOR THE
	 SOUTH WASHINGTON CASCADES.
     WINTER WEATHER ADVISORY ABOVE 1500 FT EARLY TUE MORNING THROUGH
	TUE EVENING FOR THE SOUTH WASHINGTON CASCADE FOOTHILLS AND
       WILLAPA HILLS.

PZ...GALE WARNING FOR TONIGHT ON ALL COASTAL WATERS BETWEEN CAPE
	 SHOALWATER TO FLORENCE.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM THIS EVENING ON
	 ALL COASTAL WATERS BETWEEN CAPE SHOALWATER AND FLORENCE.
     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS FOR
	 LATE THIS EVENING THROUGH TUE NIGHT.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 13, 5:50 AM PST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
550 AM PST MON DEC 13 2010

ORZ011-013-WAZ019-141700-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
550 AM PST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 8 PM THIS EVENING THROUGH
MIDNIGHT TUESDAY NIGHT. SNOW ACCUMULATION OF 15 TO 30 INCHES CAN
BE EXPECTED FROM THIS EVENING THROUGH TUESDAY NIGHT. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SNOW IS POSSIBLE WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-141700-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
550 AM PST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP TONIGHT ASSOCIATED WITH A STRONG
COLD FRONT. WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE
OVERNIGHT...STRONGEST NEAR BEACHES AND HEADLANDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-141700-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
550 AM PST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IS IN EFFECT THIS EVENING THROUGH EARLY TUESDAY
MORNING. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-WAZ020-040-141700-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
550 AM PST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW WILL BE POSSIBLE AT HIGHER ELEVATIONS TUESDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ005>009-014-WAZ022-023-039-141700-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
550 AM PST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNING CONTINUES FOR THE GREYS RIVER NEAR ROSBURG AFFECTING
WAHKIAKUM COUNTY AND ALSO FOR THE PUDDING RIVER NEAR AURORA
AFFECTING MARION AND CLACKAMAS COUNTIES. SEE PDXFLSPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, South Washington Cascades

When
December 13, 8:00 PM PST to December 15, 4:00 AM PST
Where
South Washington Cascades forecast zone
Reported by
Other Federal Agency

Sheep Canyon reported 18 inches of new snow. White Pass, WA also reported 20 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273120.